Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 20, NWS Reno, NV

November 29, 20227 counties in Nevada

NWS Reno, NV issued this wind advisory at Nov 29, 2022, 1:01 PM PST for 7 counties in Nevada. It took effect at Dec 1, 2022, 1:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2022, 1:01 PM PST (21:01 UTC)
In effect from
Dec 1, 2022, 1:00 AM PST
Expired
Dec 1, 2022, 7:00 PM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS75 KREV 292101
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
101 PM PST Tue Nov 29 2022

NVZ003-302300-
/O.NEW.KREV.WI.Y.0020.221201T1500Z-221202T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
101 PM PST Tue Nov 29 2022

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph
  expected. Wind prone areas may see gusts up to 60 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 7 AM to 4 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may be difficult for high-profile
  vehicles along US-395. Check with NDOT for any possible high-
  profile vehicle travel restrictions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-004-302300-
/O.NEW.KREV.WI.Y.0020.221201T1800Z-221202T0300Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
101 PM PST Tue Nov 29 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected. Wind prone areas may see gusts up to 55 mph.

* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may be difficult for high-profile
  vehicles along US-95. Check with NDOT for any possible high-
  profile vehicle travel restrictions. Wave heights on Pyramid
  Lake 1-3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
163 
WWUS75 KREV 302203
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
203 PM PST Wed Nov 30 2022

NVZ003-012100-
/O.EXT.KREV.WI.Y.0020.221201T0900Z-221201T2100Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
203 PM PST Wed Nov 30 2022

...WIND ADVISORY NOW IN EFFECT FROM 1 AM TO 1 PM PST THURSDAY...

* CHANGES...Earlier start and end time to advisory. Slight
  increase in wind gust speeds. 

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Gusts up to 70 mph in wind prone areas. 

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 1 AM to 1 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel will be difficult for high-profile
  vehicles especially along US-395 and I-580. Check with NDOT for
  any possible high-profile vehicle travel restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-004-020000-
/O.CON.KREV.WI.Y.0020.221201T1800Z-221202T0300Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
203 PM PST Wed Nov 30 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
THURSDAY...

* CHANGES...Slight increase in wind gust speeds. 

* WHAT...Southwest winds 20 to 30 mph with gusts 50 to 55 mph
  expected. Gusts up to 65 mph in wind prone areas. Pyramid Lake
  wave heights 2 to 4 feet.

* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel will be difficult for high-profile
  vehicles especially along US-95 and Alternate 95. Check with
  NDOT for any possible high-profile vehicle travel restrictions.
  Hazardous boating conditions on Pyramid Lake that could capsize
  boats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
857 
WWUS75 KREV 012115
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
115 PM PST Thu Dec 1 2022

NVZ003-012215-
/O.EXP.KREV.WI.Y.0020.000000T0000Z-221201T2100Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
115 PM PST Thu Dec 1 2022

...WIND ADVISORY HAS EXPIRED...

Rain and snowfall has moved into the area. As a result, the wind
advisory has been replaced with a Winter Weather Advisory.

$$

NVZ001-004-020300-
/O.CON.KREV.WI.Y.0020.000000T0000Z-221202T0300Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
115 PM PST Thu Dec 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Hazardous boating conditions on Pyramid Lake.

* ADDITIONAL DETAILS...Travel will be difficult for high-profile
  vehicles especially along US-95 and Alternate 95. Check with
  NDOT for any possible high-profile vehicle travel restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
172 
WWUS75 KREV 020253
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
653 PM PST Thu Dec 1 2022

NVZ001-004-020400-
/O.EXP.KREV.WI.Y.0020.000000T0000Z-221202T0300Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
653 PM PST Thu Dec 1 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

The strongest wind gusts have subsided, therefore the advisory has
been allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 29, 2:51 AM PST, 10 hours 10 minutes earlier.

Area forecast discussion, Nov 29, 2:51 AM PST, 10 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PST Tue Nov 29 2022

.SYNOPSIS...

It will be quiet today and most of Wednesday. A pair of strong
winter storms Thursday through the weekend will bring periods of
gusty winds and heavy mountain snow. Travel through the Sierra
will become hazardous at times, with accumulating snow possible
even on the lower valley floors.

&&

.SHORT TERM...Through Friday...

* A period of quiet weather today and Wednesday. Winds will
  gradually increase over the ridges Wednesday with some late day
  breezes possible. Inversions strengthen today with only marginal
  ventilation. So some valley haze is possible through Wednesday AM.
  Mixing/ventilation will begin to improve from the Reno-Tahoe area
  northward Wednesday afternoon as winds aloft increase and
  inversions weaken.

* Storm one of two is on track to bring a round of winter weather
  late Wednesday night through early Friday morning. Timing is
  similar to the previous forecast with precipitation reaching
  northeast CA late Wednesday night, spreading southward along the
  Sierra during the day Thursday and spilling over into western NV
  Thursday night. WPC QPF has not changed considerably and still
  shows 2-2.5" along the crest, 1-1.5" in the Tahoe Basin and
  foothills, 0.50-1.00" along the Hwy 395 corridor, and lesser
  amounts into the Basin and Range. ECMWF meteograms are fairly
  solid with these amounts and even have a few members that are
  slightly wetter. Not surprising given moisture from a southern
  stream shortwave will be getting entrained into this system's
  frontal zone. Spillover Thursday will be limited mainly to the
  foothills, but will spread farther into western NV Thursday
  evening as the front moves southeast. Confidence is getting pretty
  high for a legitimately impactful winter storm given good ensemble
  support and model continuity over the past 24 hours. There is a
  high probability that the winter storm watch will be upgraded to a
  warning at some point during the next 24 hours.

* SNOWFALL: Snow levels will be low enough for snow north of a
  Susanville-Gerlach line and above 5000-5500" elsewhere during the
  day Thursday. Travel through the Tahoe Basin and mountains of
  northeast CA will become increasingly difficult Thursday as
  snowfall rates increase to 2-3"/hr with heavy snow reaching the
  foothills and eastern Sierra through Mono County Thursday
  afternoon/evening. A solid foot of snow will accumulate in these
  areas with 2 feet along the crest and areas west of Hwy 89.
  Wouldn't be surprised to see locally higher totals. As snow levels
  fall Thursday night, some light accumulations could result in some
  slick areas in the Reno-Carson City area. The NBM shows 1-2" in
  Reno-Carson City Thursday evening with 4+ inches in the foothills
  above 5000'. As is usually the case, the greatest challenge will
  be how much snow accumulates around the main cities and valleys of
  western NV as rain transitions to snow. Snowfall will quickly
  diminish from north to south overnight with light snow lingering
  Friday morning in Mono County.

* WINDS: Ridge level winds will increase late Wednesday and peak
  overnight through Thursday, with 700 mb winds of 50-60 kt leading
  to potential maximum gusts of 100-120 mph. For lower elevations,
  peak gusts of 40-55 mph are currently a reasonable projection,
  with potential for 60-70 mph gusts in wind prone areas.

Hohmann

.LONG TERM...Friday Evening and Beyond...

Friday night starts out fairly calm, with light winds out of the
southwest. However, the fair conditions are short lived, as the
next system approaches the West Coast. The GFS and EC ensembles
have more or less agreed upon the timing of the upper-level low
coming onshore Sunday. The timing of the most persistent snowfall,
even for lower elevations, currently has the potential of being
Saturday night- Sunday morning. Although this storm won't be as
strong as Thursday's event due to less upper-level support,
ensembles still indicate amounts of 1-2 feet for the high Sierra
and a few inches for the foothills across western NV and
northeastern CA, given enough cold air, moisture, and forcing.
Amounts have been trending higher for this storm in the more
recent runs to come close to the totals of Thursday's system, but
with less forcing and weaker pressure/temperature gradients, it'll
be hard to match the first storm's intensity. Something else
that's worthy of noting, looking back at the GFS IVT plume of
Thursday's storm 5 days out looks almost identical what's
currently showing for Saturday's system. So in terms of moisture,
these systems look to be very similar. After the system passes,
ensembles are consistent in showing ridging for the first half of
next week.

-Justin

&&

.AVIATION...

Winds today will generally be light, with a few clouds expected
to roll in during the afternoon. Winds will start to increase over
the ridges Wednesday then continue to increase across all areas
through Thursday morning as a strong winter storm approaches. A
pair of winter storms Thursday and Saturday will bring gusty winds
and heavy mountain snow. Some accumulation is possible on lower
valley floors as well.

-Justin

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Wednesday evening through Friday morning
     NVZ002.

CA...Winter Storm Watch from Wednesday evening through Friday morning
     CAZ071.

     Winter Storm Watch from Wednesday evening through Friday morning
     CAZ072.

     Winter Storm Watch from late Wednesday night through Friday
     morning CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:03 PM PSTWinter Storm WarningREVDouglas, Washoe62 hr
Nov 29, 2:03 PM PSTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe62 hr

Nearby

Wind Advisories in Nevada, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.